Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 29, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 10, 2005, 1:33 AM CDT for Clay County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2005, 1:33 AM CDT (06:33 UTC)
- Expired
- Jun 10, 2005, 4:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Clay County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 766 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1408 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 100636 FFWTOP KSC027-100930- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 133 AM CDT FRI JUN 10 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... CLAY COUNTY IN NORTH CENTRAL KANSAS * UNTIL 430 AM CDT * AT 132 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA. * LOCATIONS IMPACTED INCLUDE... CLAY CENTER... WAKEFIELD... GREEN... MORGANVILLE... IDANA... VINING... RADAR ESTIMATES INDICATE THAT OVER TWO INCHES OF RAINFALL HAS OCCURRED BETWEEN 1230 AM AND 130 AM OVER EASTERN PORTIONS OF THE COUNTY. THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE EARLY MORNING HOURS...BRINGING ADDITIONAL RAINFALL. RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3913 9734 3914 9698 3955 9697 3955 9733 $$
1 follow-up statement
000 WGUS73 KTOP 100821 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 316 AM CDT FRI JUN 10 2005 KSC027-100930- CLAY- 316 AM CDT FRI JUN 10 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 430 AM CDT FOR CLAY COUNTY... AT 309 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED MODERATE RAINFALL CONTINUING OVER MUCH OF CLAY COUNTY. RAINFALL OF AROUND 3 INCHES OF RAIN HAS FALLEN SINCE SUNSET. RUNOFF FROM THE HEAVY RAIN WILL LIKELY CAUSE FLASH FLOODING. LOCATIONS IMPACTED INCLUDE... CLAY CENTER...LONGFORD...WAKEFIELD...GREEN...MORGANVILLE AND IDANA. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. LAT...LON 3913 9734 3914 9698 3955 9697 3955 9733 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 4:35 PM CDT, 8 hours 58 minutes earlier.
Area forecast discussion, Jun 9, 4:35 PM CDT, 8 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 435 PM CDT THU JUN 9 2005 .DISCUSSION... ACTIVE PERIOD IN STORE FOR AREA AS MEAN TROF TO OUR WEST CONTINUES TO BE IMPETUS FOR PERIODS OF CONVECTION...SOME OF WHICH WILL BE STRONG TO SEVERE WITH SOME HEAVY RAINS. CONVECTION FIRING TONIGHT MAY CLIP NW PTN OF CWA WITH SOME SEVERE HAIL/WIND AND HEAVY RAIN. OTHERWISE NOT A BIG EVENT EXPECTED TONIGHT. ANOTHER STORY BY TMRW NIGHT AS FIRST OF TWO MAJOR WAVE EJECTING FROM MEAN WRN TROF AFFECTS AREA. APPEARS COULD BE A PROLIFIC RAIN PRODUCER AS LOW LVL MOISTURE/BROAD SCALE LIFTS INCREASES AGAIN IN ADVANCE OF IT. PRECIPITABLE WATER PER NAM ALSO EXCEEDS 150% OF NORMAL...ANOTHER GOOD INDICATOR OF HEAVY RAIN POTENTIAL. WOULD NOT BE SURPRISED TO SEE ANOTHER FLOOD WATCH POSTED BY TMRW FOR FRIDAY NIGHT. SECOND MAJOR EVENT EXPECTED SOMETIME LATER SUNDAY OR SUNDAY NIGHT. MODELS VERY MUCH DIVERGING BY LATE SUNDAY AND THIS IS SGFNT CONSIDERING SENSIBLE WEATHER. GFS RATHER PROGRESSIVE WITH AN END TO PCPN AND MAJOR CHG IN UPPER AIR PATTERN TO WARM AND DRY BY MIDWEEK. EURO, AND TO LESSER EXTENT UK MODEL, MUCH DIFFERENT WITH SLOWER PROGRESSION OF UPPER RDG TO AREA AND LINGERING PCPN LONGER. HAVE OPTED TO FOLLOW HPC LEAD AND FOLLOW THE GFS. THAT WOULD MAKE ME BELIEVE THAT IT COULD BE AN ACTIVE NIGHT SUNDAY EVENING WITH MUCH BETTER DYNAMICS/SHEAR THAN RECENT OR NEAR TERM EXPECTED EVENTS. TEMPERATURES TRICKY WITH EXPECTED RESIDUAL CLOUDS/PCPN ON SATURDAY. ACTUALLY, DAYTIME TEMPERATURES NEXT FEW DAYS RATHER TRICKY TOO AS A FUNCTION OF AMT OF LOW LVL MOISTURE. FINAL PROBLEM IS WIND FORECAST. WITH LEAD OF GFS, HAVE FOLLOWED 18Z RUN CLOSELY THROUGH TIME BEYOND SUNDAY MORNING. DOES APPEAR TO BE A DRYING PERIOD BY LATE MONDAY. BNDRY MAY BE CLOSE ENUF TO PRECLUDE SOME CHC FOR TSTMS MONDAY AFTERNOON. BUT AS NORTHWEST FLOW EVOLVES BY TUESDAY...BEST RAIN CHCS SHOULD SHIFT OUT OF AREA AND DRYING SHOULD PREVAIL. IF UPPER WAVE DEPICTED BY THE GFS HAS LESS AMPLITUDE BUT RETAINS SPEED AS DEPICTED ON 12Z RUN THIS MRNG...WARMUP NEXT WEEK COULD BE SOONER AND STRONGER THAN CURRENT FCST SHOWS. LOTS OF TIME TO REFINE THAT HOWEVER. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 9, 4:38 PM CDT, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 438 PM CDT THU JUN 9 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-101000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 438 PM CDT THU JUN 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SOME OF THESE COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND LATE THIS EVENING OR AFTER MIDNIGHT IN NORTHCENTRAL KANSAS. SEVERAL RIVERS ARE...OR WILL BE...IN FLOOD. CHECK THE LATEST FLOOD STATEMENTS AND WARNINGS FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE ARE CONTINUING CHANCES FOR THUNDERSTORMS...FRIDAY INTO MONDAY. THE BEST CHANCE FOR SEVERE STORMS...AND VERY HEAVY RAIN...WILL BE FRIDAY NIGHT AND EARLY SATURDAY...AND AGAIN LATE SUNDAY OR EARLY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER TONIGHT OVER NORTHCENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Jun 9, 8:11 PM CDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 811 PM CDT THU JUN 9 2005 KSZ009>012-021-100500- BROWN-CLAY-MARSHALL-NEMAHA-WASHINGTON- INCLUDING THE CITIES OF...CLAY CENTER...HIAWATHA AND MARYSVILLE 811 PM CDT THU JUN 9 2005 SEVERE THUNDERSTORM WATCH NUMBER 446 IS IN EFFECT UNTIL MIDNIGHT CDT AND INCLUDES THE FOLLOWING COUNTIES... WASHINGTON NEMAHA MARSHALL BROWN CLAY SOME CITIES IN THE WATCH ARE... CLAY CENTER MARYSVILLE HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Jun 9, 9:01 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
901 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM FLASH FLOOD REPUBLIC 39.92N 97.82W
06/09/2005 REPUBLIC KS LAW ENFORCEMENT
WATER OVER ROADWAYS
&&
BYRNELocal storm report, Jun 9, 9:04 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
904 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM FLASH FLOOD COURTLAND 39.78N 97.89W
06/09/2005 REPUBLIC KS LAW ENFORCEMENT
WATER OVER ROADWAY
&&
BYRNELocal storm report, Jun 9, 10:50 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1050 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 PM FLASH FLOOD WASHINGTON 39.82N 97.05W
06/09/2005 WASHINGTON KS LAW ENFORCEMENT
2 TO 3 INCHES OF WATER WASHING OVER ROADWAY
&&
BYRNESpecial weather statement, Jun 9, 10:58 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1058 PM CDT THU JUN 9 2005 KSZ008-020-034-100458- CLOUD-OTTAWA-REPUBLIC- INCLUDING THE CITIES OF...CONCORDIA 1058 PM CDT THU JUN 9 2005 ...TORNADO WATCH NUMBER 444 HAS BEEN CANCELLED... THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE TORNADO WATCH... REPUBLIC CLOUD OTTAWA SOME CITIES NO LONGER UNDER THE TORNADO WATCH... CONCORDIA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Jun 9, 11:56 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1156 PM CDT THU JUN 9 2005 KSZ009>012-021-100556- BROWN-CLAY-MARSHALL-NEMAHA-WASHINGTON- INCLUDING THE CITIES OF...CLAY CENTER...HIAWATHA AND MARYSVILLE 1156 PM CDT THU JUN 9 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 446 WILL BE ALLOWED TO EXPIRE AT MIDNIGHT... THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE SEVERE THUNDERSTORM WATCH... WASHINGTON NEMAHA MARSHALL BROWN CLAY SOME CITIES NO LONGER UNDER THE SEVERE THUNDERSTORM WATCH... CLAY CENTER MARYSVILLE HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:13 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 47 min |
| Jun 9, 8:47 PM CDT | Flash Flood Warning | TOP | Republic | 3 hr |
| Jun 9, 9:31 PM CDT | Flash Flood Warning | TOP | Washington | 3 hr |
| Jun 10, 2:10 AM CDT | Flash Flood Warning | TOP | Riley | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.